Winter Weather, Bureau
- When
- December 8, 3:00 AM CST to 11:50 PM CST
- Where
- Bureau forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
A winter storm moved from Missouri into Iowa and Illinois during the day of 8 December 2005. Snowfall amounts were widespread but mainly in the 3 to 6 inch range.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A winter storm moved from Missouri into Iowa and Illinois during the day of 8 December 2005. Snowfall amounts were widespread but mainly in the 3 to 6 inch range. Blowing and drifting was minimal as winds stayed in the 9 to 13 knot (10 to 15 mph) range. The snow, which was heavy at times, resulted in numerous traffic accidents and either early dismissals or total cancellation by schools.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 7, 3:37 PM CST, 11 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 PM CST WED DEC 7 2005
.SYNOPSIS...
REGIONAL RADAR IMAGERY SHOWS SLOW-MOVING WAVE BRINGING SNOW TO
WESTERN MISSOURI... SOUTHWESTERN IOWA... AND EASTERN NEBRASKA/KANSAS
THIS AFTERNOON. AFTER A NEAR-RECORD TO RECORD COLD NIGHT LAST
NIGHT... TEMPS HAVE RECOVERED INTO THE SINGLE DIGITS ACROSS THE
CWA... WITH CIRRUS CLOUDS BEGINNING TO ENCROACH THIS AFTERNOON AHEAD
OF THE NEXT SYSTEM. SUBJECTIVE 12Z UPPER AIR ANALYSIS SHOWS 500MB
LOW CUTTING OFF OVER THE NEB PANHANDLE AND SOUTHWESTERN SD. 500MB
HEIGHT FALLS IN COLORADO INDICATE SYSTEM IS STILL DIGGING SOUTH AS
IT PROGRESSES EASTWARD. MOISTURE IS POOLING ALONG THE GULF COAST
AND IN TEXAS AT 850MB AND IS FEEDING INTO THE SYSTEM... WITH A SHARP
GRADIENT IN 850MB TEMPS ACROSS THE SOUTHERN PLAINS.
&&
.SHORT TERM...TONIGHT AND TOMORROW...
ALL EYES ARE ON THE NEXT SYSTEM TO IMPACT OUR AREA AS IT MAKES SLOW
PROGRESS INTO MISSOURI. HAVE ISSUED A SNOW ADVISORY FOR THE
SOUTHEASTERN HALF OF THE CWA FOR 06Z THURSDAY THROUGH 03Z FRIDAY.
MODELS ARE IN GOOD AGREEMENT REGARDING PLACEMENT AND DEPTH OF MOST
FEATURES AND HAVE LEANED ON A GFS/NAM BLEND FOR THE PERIOD. AS
500MB LOW/VORT MAX APPROACHES THE AREA... INVERTED SURFACE/850MB
TROUGH WILL PASS THROUGH MO/IA/IL JUST AHEAD OF THE LOW... WITH
PRECIP AHEAD OF THE TROUGH AND SHUTTING DOWN QUICKLY BEHIND IT
TOMORROW NIGHT. 500-300MB LAYER Q-VECTOR DIVERGENCE SHOWS VERY
FAVORABLE REGION FOR LIFT PASSING ACROSS SOUTHERN IA AND NORTHERN MO
THROUGH THE DAY TOMORROW... WITH POSITIVE PV ADVECTION AHEAD OF THE
TROUGH AS SEEN ON 320K ISENTROPIC SURFACE AND A DEEP DIP IN THE
TROPOPAUSE... ALL INDICATORS OF VERY FAVORABLE SYNOPTIC ENVIRONMENT
FOR LIFT ENOUGH TO PRODUCE SNOW. WEAK MID-LEVEL FRONTOGENESIS
SIGNAL IN THE SOUTHERN CWA AHEAD OF THE TROUGH WILL BE ENOUGH TO
PROVIDE FOCUS THERE FOR MORE INTENSE SNOW TOMORROW LATE
MORNING/EARLY AFTERNOON. BEST LIFT AS INDICATED BY FRONTOGENESIS
(AND SUPPORTED BY OMEGA FIELD) WILL OCCUR IN A LAYER OF -10 TO -14 C
TEMPS... QUITE CLOSE TO THE DENDRITIC LAYER. CROSS-SECTION OF
THETA-E TEMPS AND SATURATED EPV INDICATE MINIMIZED STABILITY...
ESPECIALLY SOUTH OF I-80. THUS... THOUGH BEST SUPPORT REMAINS AT
THE SOUTHERN EDGE OR JUST SOUTH OF THE CWA... STILL EXPECT FAIRLY
SIGNIFICANT SNOW TOTALS LASTING 12-18 HOURS IN THE ADVISORY AREA.
12Z ETA/GFS DIFFER ON QPF... WITH GFS NEAR 0.25 INCHES FOR A 24 HOUR
TOTAL IN THE FAR SOUTHERN TIER AND ETA GIVING 0.05-0.1 INCHES MORE.
WITH SNOW RATIOS LIKELY NEAR 18:1... THAT DIFFERENCE WILL MAKE AN
INCH OR TWO DIFFERENCE IN SNOW TOTALS. GFS HAD A SLIGHTLY BETTER
MOISTURE FIELD INITIALIZATION AND HAVE LEANED TOWARD ITS QPF
AMOUNTS. DRY AIR IS LOCKED IN NEAR THE SURFACE... AND FORECAST
SOUNDINGS SHOW AREA WILL NEED TO SATURATE TOP-DOWN BEFORE SNOW
BEGINS... THUS EXPECT SNOW TO START NEAR 06Z IN THE SOUTHERNMOST
COUNTIES AND AROUND 09Z CLOSER TO KMLI. SYSTEM WILL BE PICKED UP BY
UPPER-LEVEL JET AND ACCELERATE AWAY BEGINNING TOMORROW EVENING...
WITH PRECIP ENDING IN WESTERN COUNTIES AS EARLY AS 18Z.
.LONGER TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
THURSDAY NIGHT IS SOMEWHAT TRICKY...WITH THE SNOW EVENT FROM
TONIGHT AND THURSDAY ENDING. THE MAIN QUESTION IS IF THERE WILL BE
ANY LINGERING ACCUMULATING SNOWS. HAVE GONE WITH A BLEND OF THE GFS
AND NAM WITH THE RETREATING SNOW AND CLOUDS...WHICH SHOULD RESULT IN
PERHAPS AN ADDITIONAL INCH OR SO DURING THE EVENING HOURS IN THE FAR
EASTERN COUNTIES. SNOW SHOULD SHUT DOWN QUICKLY THOUGH...AND BE
COMPLETELY DONE BY 06Z...IF NOT EARLIER. IN FACT...BECAUSE OF THIS
SHARP CUTOFF TO THE BACK EDGE OF THE ACCUMULATING SNOW...HAVE
DECIDED TO END THE SNOW ADVISORY AS 03Z RATHER THAN DRAGGING IT OUT
TO MIDNIGHT. COLD AIR ADVECTION BEHIND THIS SYSTEM TO BRING IN LOTS
OF COLD DRY AIR...AND WITH THE FRESH SNOW ON THE GROUND AND THE
NEARLY CLEAR SKIES BY MORNING...ANTICIPATE A VERY COLD NIGHT
THURSDAY NIGHT. HAVE GONE 5 DEGREES BELOW COLDEST GUIDANCE...AND IT
COULD BE COLDER YET IN THE NORTHWEST PORTIONS OF THE CWA...BUT DIDNT
WANT TO GO TOO HOG WILD IN CASE THE CLOUDS HANG IN A LITTLE LONGER
THAN ANTICIPATED. FRIDAY AND FRIDAY NIGHT ARE TO BE COLD
AGAIN...THOUGH NOT AS FRIGID AS TODAY...AND BEGIN A MODERATING TREND
THAT SHOULD CONTINUE INTO THE WEEKEND. THE UPPER LEVEL NORTHWEST
FLOW SHOULD KEEP TEMPERATURES FROM WARMING ANY FURTHER THAN
CLIMATOLOGY...THOUGH LOW LEVEL SOUTHWEST FLOW SHOULD HELP WARM
THINGS TO THAT POINT. IT ALSO HELPS THAT THE POLAR AIRMASS OVER THE
CWA THIS MORNING GETS SWEPT EAST AND MODIFIES AND BEGINS TO TAP INTO
THE RELATIVE WARMTH OVER THE GULF STATES...JUST AS IT BEGINS TO PUSH
SOME DECENT RETURN FLOW INTO OUR AREA ON SATURDAY. SATURDAY ANOTHER
SHORTWAVE DROPS ACROSS THE AREA...A NICE ALBERTA CLIPPER TYPE SYSTEM
WHICH MAY BE ABLE TO BRING A COUPLE OF INCHES TO SOME LOCATION IN
THE REGION...THOUGH IT IS TOO SOON TO TELL IF THAT WILL BE WISCONSIN
OR IOWA. SATURDAY NIGHT AND SUNDAY TO BE CLOUDY...WHICH SHOULD KEEP
THE FRESH SHOT OF COLD AIR FROM COOLING THE CWA OFF TOO MUCH AND
HOLD ONTO THE MODERATE...JUST BELOW CLIMATOLOGY NORMALS FOR
TEMPERATURES.
SUNDAY NIGHT THROUGH WEDNESDAY...ANOTHER SHORTWAVE IS DUE TO DROP
INTO THE AREA SUNDAY NIGHT AND MONDAY...AND FOR NOW THINK THAT THE
DYNAMICS ARE ONLY STRONG ENOUGH TO SQUEEZE OUT SOME PRECIPITATION ON
SUNDAY NIGHT...THOUGH MONDAY AND MONDAY NIGHT WILL REMAIN COLD AND
CLOUDY...WITH SOME FLURRIES POSSIBLE MONDAY. TUESDAY TO BE QUIET
WITH THE CLOUDS CLEARING OUT FROM THE SUNDAY NIGHT/MONDAY
SHORTWAVE...AND THE NEXT BREWING OVER SOUTHERN CANADA. IT APPEARS
THAT THIS ONE WILL BE DUE THROUGH ON WEDNESDAY. MODELS ARE HAVING
SOME TROUBLE WITH THESE SHORTWAVES...BOTH IN TIMING AND STRENGTH AND
WITH THE TIME RANGE...HAVE ONLY GONE WITH SLIGHT CHANCES BOTH SUNDAY
NIGHT AND WEDNESDAY. LATER SHIFTS CAN INCREASE POPS IF THESE WAVES
STILL LOOK GOOD. TEMPERATURES THROUGH THE PERIOD STILL LOOK ON THE
COLD SIDE...AND HAVE GONE WITH MAX AND MINS BELOW GUIDANCE
THROUGHOUT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST THURSDAY FOR
IAZ078-IAZ087-IAZ088-IAZ089-IAZ098-IAZ099.
IL...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST THURSDAY FOR
ILZ016-ILZ017-ILZ018-ILZ024-ILZ025-ILZ026-ILZ034-ILZ035.
MO...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST THURSDAY FOR
MOZ009-MOZ010.
&&
MAYES/LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 AM CST WED DEC 7 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 510 AM CST WED DEC 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT BITTERLY COLD TEMPERATURES WILL BE OVER THE AREA AGAIN THIS MORNING. IF YOU WILL BE GOING OUTSIDE EARLY THIS MORNING DRESS APPROPRIATELY FOR THE COLD TEMPERATURES. LAYER CLOTHING FOR MAXIMUM WARMTH AND COVER AS MUCH EXPOSED SKIN AS POSSIBLE TO PROTECT AGAINST FROSTBITE. LIGHT SNOW IS EXPECTED TO DEVELOP OVER AREAS SOUTHWEST OF AN INDEPENDENCE...QUAD CITIES LINE LATE TONIGHT. BY THURSDAY MORNING SNOWFALL AMOUNTS SHOULD RANGE FROM JUST OVER AN INCH IN NORTHEAST MISSOURI TO AROUND A HALF INCH IN EAST CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL SPREAD OVER MUCH OF THE AREA ON THURSDAY AS AN UPPER LEVEL DISTURBANCE PASSES OVERHEAD. LATEST INDICATIONS SUGGEST 3 TO 5 INCHES OF SNOW MAY FALL SOUTHEAST OF A LINE FROM FAIRFIELD IOWA...TO ALEDO...AND TO PRINCETON ILLINOIS BY THURSDAY EVENING. THERE MAY EVEN BE SOME LOCALIZED HIGHER AMOUNTS IN THESE AREAS. 2 TO 4 INCHES OF POWDERY SNOW ACCUMULATION WILL BE POSSIBLE ALONG AN AXIS FROM SIGOURNEY...THROUGH THE QUAD CITY AREA...AND TO STERLING. LIGHTER AMOUNTS IN THE 1 TO 3 INCH RANGE MAY OCCUR FROM MARENGO...TO MAQUOKETA...AND TO FREEPORT. AREAS WEST OF DUBUQUE SUCH AS MANCHESTER AND INDEPENDENCE MAY ONLY RECEIVE AN INCH OR LESS. AT THIS POINT... THERE STILL IS SOME UNCERTAINTY OF THE EXACT TRACK OF THE SYSTEM AND HOW MUCH MOISTURE IT WILL HAVE TO WORK WITH TO PRODUCE SNOW. THUS IT IS RECOMMENDED TO STAY TUNED FOR FURTHER UPDATES AND POTENTIAL ADVISORIES OR WARNINGS CONCERNING THIS WINTER STORM SYSTEM. ALTHOUGH THE WINDS WILL BE ON THE LIGHT SIDE ON THURSDAY LIMITING THE BLOWING AND DRIFTING SNOW POTENTIAL...AREA ROADS MAY STILL BECOME SNOW PACKED AND SLIPPERY. THURSDAY TRAVELERS ARE URGED TO PREPARE FOR POTENTIAL WINTER DRIVING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DLF/12
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485132, 5485133, 5485134, 5485135, 5485136, 5485137, 5485138, 5485139, 5485140, 5485141, 5485142, 5485143, 5485144.